Alert archive / Indiana / Tornado Warnings in 1996

Tornado Warning 29, NWS Paducah, KY

May 3, 1996Gibson County, Indiana

NWS Paducah, KY issued this tornado warning at May 3, 1996, 8:33 PM CDT for Gibson County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1996, 8:33 PM CDT (01:33 UTC)
Expired
May 3, 1996, 9:00 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Gibson County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 040134 COR
TORPAH
INC051-040200-

BULLETIN - EAS ACTIVATION REQUESTED  .... CORRECTED HEADER EXPIRATION TIME
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT FRI MAY 3 1996

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST INDIANA

   ...EASTERN GIBSON COUNTY

AT 825 PM DOPPLER RADAR CONTINUED TO SHOW A POSSIBLE TORNADO MOVING
THROUGH GIBSON COUNTY 15 MILES NORTH OF EVANSVILLE INDIANA JUST EAST OF
FORT BRANCH. IT WAS MOVING TOWARDS THE EAST AT 40 MPH. IF YOU ARE IN THE
PATH OF THIS STORM TAKE SHELTER NOW.
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

DS
CORRECTED HEADER EXPIRATION TIME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 8:32 PM CDT, 1 minute earlier.

Area forecast discussion, May 3, 8:32 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT FRI MAY 3 1996

SUPERCELL MOVING ACROSS NORTHEAST SECTION OF FORECAST AREA (FA).
STAYING JUST SOUTH OF SURFACE BOUNDRY.  WITH FRONT PROGGED TO STAY
NEARLY STATIONARY...EXPECT ANOTHER SHOT OF STORMS SATURDAY AFTERNOON.
IN THE MEANTIME...THERE WILL BE PAUSE IN ACTION ... BUT LOW LEVEL WINDS
PICKING UP IN PLAINS (60 KTS) ....SHOULD  KEEP POPS FOR SOME ACTION AGAIN
TOWARD MORNING.   INITIATION WILL BE IN SOUTHEAST MISSOURI...THEN MOVE EAST.

AREA                LOWS             HIGHS        POPS
WRN KY              MID 60S          NEAR 80      40/70
SE MO               MID 60S          NEAR 80      50/70
SRN IL              LWR 60S          MID 70S      40/80
SW IN               LWR 60S          MID 70S      30/80

PW

In the hours before

Local storm report, May 3, 7:29 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

718  PM    WAYNE CO.                 IL   1.75 INCH HAIL...NUMEROUS
05/03/96   ZENITH                         REPORTS IN NORTHWEST
                                          CORNER OF WAYNE COUNTY
                                          BY WAYNE COUNTY EMA

718  PM    WAYNE CO.                 IL   0.50 INCH HAIL IN EAST
05/03/96   FAIRFIELD                      CENTRAL PORTION OF WAYNE
                                          COUNTY BY WAYNE COUNTY EMA

LAMBERTY
Local storm report, May 3, 7:42 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

737  PM    EDWARDS CO                IL   2.75 INCH HAIL IN
05/03/96   ALBION                         ALBION REPORTED BY
                                          EDWARDS COUNTY SHERIFF

LAMBERTY
Local storm report, May 3, 7:48 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

742  PM    WABASH CO                 IL   2.75 INCH HAIL REPORTED
05/03/96   MT. CARMEL                     SOUTH OF MT. CARMEL BY
                                          MT. CARMEL POLICE.

LAMBERTY
Local storm report, May 3, 8:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

759  PM    WABASH CO                 IL   0.50 TO 0.75 INCH HAIL
05/03/96   MT. CARMEL                     COMPLETELY COVERING THE
                                          GROUND. REPORTED BY
                                          WABASH CO. ESDA

SLEIGHTER
Local storm report, May 3, 8:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 PM     WABASH CO.                IL   1.75 INCH HAIL REPORTED
05/03/96   MT CARMEL                      BY WABASH CO. EMA IN MT.
                                          CARMEL

811 PM     GIBSON CO.                IN   2.75 INCH HAIL REPORTED
05/03/96   PRINCETON                      3.5 MILES SOUTHWEST OF
                                          PRINCETON BY HAM RADIO
                                          OPERATOR.

LAMBERTY
Local storm report, May 3, 8:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

817 PM     GIBSON CO.                IN   2.75 INCH AND LARGER
05/03/96   PRINCETON                      HAIL REPORTED BY HAM
                                          RADIO OPERATOR AT
                                          KINGSTON EXIT ALONG
                                          U.S. HIGHWAY 41 NEAR
                                          PRINCETON

LAMBERTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:40 PM CDTTornado WarningPAHGibson50 min
May 3, 8:23 PM CDTTornado WarningPAHPike, Warrick52 min
May 3, 8:27 PM CDTTornado WarningPAHGibson18 min
May 3, 8:53 PM CDTSevere Thunderstorm WarningPAHSpencer37 min
May 3, 9:02 PM CDTTornado WarningPAHSpencer43 min

Nearby

Tornado Warnings in Indiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.